I am a 25 year old male experiencing signs of thinning in my temples and hairline region.
I took propecia for about 6 months with no noticeable side effects. After 6 months I had to have a minor surgery, and they had me do a routine pre op exam with my doctor. My blood work came back with elevated liver enzymes (the were elevated to a level that made my doctor cancel my surgery date.) I have no history of liver disease, or any past issues with my liver at all. They tested me for all the usual liver problems and they all came back negative.
The only medication I was on was Propecia, so my doctor told me to stop taking it, and they would redo my blood work in a couple of weeks. Over the next month and a half (after discontinuing Propecia) my doctor monitored my liver enzymes on a weekly basis as they slowly returned to normal.
My doctor told me not to take propecia any longer because it obviously was the cause of the elevated liver enzymes…and that was very dangerous to have them that high.
I was wondering, is this a common occurrence? Are there any reported cases of this? If so, how come it is not listed as a possible side effect to propecia?
Since propecia seems out of the question for me, what other options are there for long term goals of maintaining the hair I have now (In both the temples/hairline and the vertex? ) Perhaps another form of dht inhibitor that does not metabolize in the liver (if such a thing even exists)?
I cannot be sure if Propecia (finasteride 1mg) was the cause of your elevated liver enzymes. Propecia is not associated with liver problems, but this has been addressed in the past on this site a couple of times:
There are may other causes of elevated liver problems, including lab error, alcohol, genetic liver disease (which you may not be aware of), recent viral illness, hepatitis, gall stones, etc. I am sure your doctor considered these and other factors. In the end you should confer and follow your doctors recommendations.